Braces as an adult? No way. At least, that was what I thought when my dentist told me that I was going to have to see an orthodontist about my crooked teeth. But my teeth were so misaligned that they were causing me pain when I chewed, so I decided to at least look into it. Turns out braces today are nothing like the ones my friends had when I was a kid. Mine were practically invisible, and I didn't need to wear them that long. I started this blog to encourage other people like me who are nervous about the prospect of wearing braces as an adult. My straight smile is so worth the trips to the orthodontist, and wearing braces was nowhere near as bad as I thought. Read on to find out more about how you can straighten your smile.
If your child has a seizure disorder such as epilepsy, he or she has probably been prescribed medications to decrease the frequency and severity of seizures. While effective in controling the symptoms of epilepsy, these medications can lead to significant side effects such as sleepiness, dizziness, confusion, and gastrointestinal problems. In addition, anti-epileptics can cause significant oral manifestations. Here are three ways epilepsy drugs can harm your child's teeth and gums and what you can do about them:
Anti-seizure medications can lead to a condition known as gum overgrowth, or gingival hyperplasia. This can cause severe gum inflammation, and in some cases, the gums can become so swollen that they cover the tops of the teeth.
Gum overgrowth can also cause the gums to grow into the spaces between the teeth. While mild causes of gingival hyperplasia are not noticeable, moderate to severe cases can dramatically alter your child's appearance. At the first sign of gum inflammation, make an appointment with the pediatric dentist for further evaluation and treatment.
Not only is it important to treat this condition in its early stages for health reasons, but because not doing so may cause your child to feel self-conscious and ashamed about his or her appearance.
Gum overgrowth related to anti-seizure medications can also cause abnormal bleeding of the gums. When gingival hyperplasia develops, it may be difficult for your child to effectively brush and floss his or her teeth. Overgrown gums may also become so swollen and irritated that they bleed spontaneously.
The buildup of bacteria between the teeth where abnormal gum tissue is growing can lead to gingivitis and bleeding, and in some cases gum infections. If your child's gums are inflamed, dark red, and bleed, or if they are draining a purulent discharge, make an appointment with the dentist right away.
To keep bleeding and infections at bay, your child will need to see the dentist on a regular basis for professional cleanings and examinations.
Medications to control seizures not only raise the risk for gum overgrowth, they can also cause your child to have an extremely dry mouth. This is a risk factor in the development of cavities because when salivary flow is inhibited, cavity-causing oral bacteria accumulates inside the mouth.
If your child has a dry mouth because of anti-seizure medications, offer plenty of water throughout the day to help keep oral tissues moist and to wash away microorganisms. If drinking water fails to restore moisture inside your child's mouth, the dentist can recommend an enzyme-based mouthwash that will help prevent an oral infection while keeping the mouth hydrated.
If your child takes anti-epilepsy drugs to control seizures, work with both the pediatric dentist and the pediatrician. When both disciplines are involved in your child's care, he or she is less likely to develop medication-related oral problems, as well as other systemic side effects related to the drug therapy. For more information, contact a company like Milner Dentistry.Share